Coming off Pramipexole after augmenta... - Restless Legs Syn...

Restless Legs Syndrome
13,108 members8,411 posts

Coming off Pramipexole after augmentation.

PramAddict
PramAddict
21 Replies

I have been on Pramipexole for several years now. Needless to say that my RLS has augmented. I am going to have to ween off the meds and then go 10 days meds free.

I am sooo dreading this journey.. I know from the past and just trying to decrease my dosage, that the pain is so bad and of course no sleep. I am scared to death and an emotional wreck knowing what I am facing.

My new neurologist even gave me paperwork saying that I will be in the worst pain ever. Glad for the honesty.

Does anyone have any suggestions for me when going through this?

RLS has been my nightmare since High School but really bad in the last several years.

Not only the pain, but the side affects have also ruined my life. Some days I don't want to live anymore.

21 Replies
oldestnewest
Pam34

Hi

Did you and your neurologist come up with a plan on how to reduce the pramipexole? You don’t say what dose you are on?

Let us know what he said and we can perhaps provide some support and encouragement. It is hard but it is doable. Lots of us on here have been through it and survived so please don’t lose hope.

Pam

1 like
Reply
PramAddict
PramAddict
in reply to Pam34

I was on .75 twice a day. But I asked my original neurologist to take me off of them, the side effects ruined my life. We tried tapering down and other meds. Pain was too bad. I at least got down to .50 a day now. But it doesn't last long..

He told me I need to see a specialist for RLS because he couldn't do anything else for me.

It took me 3 months to get the appointment butt I finally saw my doctor at John's Hopkins.

I finally felt like someone understood what I was dealing with.

We have done blood work..all levels look good. Now I have to have a sleep study done.

I've started taking magnesium also.

When she tells me to, I'll start with 5 pills a day (total of .50) and every 3rd day go down one pill until I'm off them.

Than 10 days and nights drug free. She mentioned giving me a couple pain pills to maybe help sleep.. But also gave me paper work saying I'll be in horrendous rebound and more pain than ever.

I'm glad she's at least trying to help reverse the augmentation and hopefully I can get rid of the side effect issue.

Reply
Pam34
Pam34
in reply to PramAddict

I’m glad you have a plan and someone to turn to. I think you will need more than a couple of painkillers though! My GP prescribed Tramadol - I’m not sure I could have got through it without. I too had a drug holiday at the end and my RLS reset itself to pre dopamine days! It is really really hard but life seems so much better once you come through it.

You may find the article below useful if you haven’t read it.

sleepreviewmag.com/2015/02/...

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

Hi! Do you still take tramadol while you're off prami now. ? Or you can go a week without noticing?

Reply
Pam34
Pam34
in reply to Pranjal3107

Hi

I remained drug free for a few weeks just to give my system a break. Of course, at first, after the awful effects of the ropinirole it seemed great but the RLS was still there and I couldn’t manage without medication really. i started to reintroduce 50mg of Tramadol twice a week and this gradually increased to one every night. After about a year I found this was losing effect and I didn’t want to increase it.

For the past year I have been on 150mg of Pregabalin and for now this suits me fine.

Pam

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

So you're off tramadol ? Is that what you're saying? How many months did you take tramadol for after you got weaned off prami ? I'm concerned because my mum's been going through the withdrawal which has been hell.

Reply
Pam34
Pam34
in reply to Pranjal3107

I took the Tramadol for about a year until it became ineffective.

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

Did you have to wean off tramadol too ?. Also, was it effective during prami withdrawal ?

Reply
Pam34
Pam34
in reply to Pranjal3107

It was very effective, couldn’t have done it without. I kept my dose as low as possible during withdrawal- never more than 100mg which made withdrawal difficult but just about doable.

After the drug break I never took more than 50mg a day so stopping wasn’t a problem.

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

I read it takes about 2 weeks to get prami out of your system. Did you take just tramadol for withdrawal or you were on some other meds as well ?. Sorry if I'm bugging you. I'm just worried

Reply
Pam34
Pam34
in reply to Pranjal3107

It can take several weeks to get it out of the system. I started the withdrawal and when it became unbearable I introduced Tramadol which I continued for about a month after the last dopamine. I wasn’t on any other drugs.

Withdrawal is very unpleasant, you need to be prepared for this, but it is doable. Plenty of people on here have managed it. It is the only way forward and never, ever replace the prami with another dopamine drug despite what any doctor may offer you!

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

Well she's been taking 0.125mg for a couple of weeks before that she took 0.25mg for a month. So all in all its been like 6-7 weeks of pramipexole.

Reply
Pam34
Pam34
in reply to Pranjal3107

Slowly is best.

Reply
Pranjal3107
Pranjal3107
in reply to Pam34

6-7 weeks isn't that long right ?. I have to go to the doc tomorrow and I'm not sure that he is exactly knowledgeable about augmentation. So I need to gather as much info as possible.

Reply
Pam34
Pam34
in reply to Pranjal3107

No. You should take as long as you like. Everyone is different. As I say, when it becomes unbearable then introduce something like Tramadol.

Reply
Parminter

If you have access to Johns Hopkins, then you should have access to doctors who will be willing to let you have Methadone to help you come off - doctors who have studied it and are the best in the world.

Your doctor is asking you to endure suffering that I find unacceptable and unnecessary, and the depth of which she clearly does not understand.

I came off pramipexole easily with the help of methadone - there is no excuse to make it so hard that you contemplate giving up.

1 like
Reply
PramAddict

I will ask about that.

Reply
Madlegs1

Your neurologist should have given you a timetable to come off the drug, and also certain drugs to help at the closing stages of withdrawal. If she hasn't, then phone them up and demand such.

I have used Clonidine and Diazepam at very low doses for just a few days.

If you taper off extremely slowly, then it will be easier. 0.088 every week . A lot depends on what dose you're starting from.

If you are extremely worried, then look at withdrawal sites such as Matt Finches, which give a range of advices for tapering strategies. Ignore the hard sell.😅.

Also look at your serum ferritin level( blood test- should be at least 100).

And avoid triggers. I've listed them so often, you can check out , I'm sure, by searching , top rt button.

It can be done, and has been successfully. You also need to be researching what you will go on after.

Dr Buchfuhrer site has good list of medications and good QnA section.

rlshelp.org.

1 like
Reply
PramAddict
PramAddict
in reply to Madlegs1

Thank you.. I will check them out.

Reply
Bat3353

I’ve started my de send from dopamine also my doctor dropped 2mg from 7mg and started me on lyrica I also get that really bad rls some days it’s ok someday it gets a little bad but I deal with it just try and stay focused and make sure your doctor knows what he’s doing to make the ride as comfortable as possible we are all in the same boat my doctor says 6 to 18 months to get off the dopamine we are all here for you

1 like
Reply
PramAddict
PramAddict
in reply to Bat3353

Thank you.

Reply

You may also like...